Missouri, 2004

Damaging Winds in Missouri, August 17, 2004

August 17, 2004 · NWS LSX · 2 events in 1 county or zone

The County Highway Department reported trees down in the Shirley and Belgrade areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

The County Highway Department reported trees down in the Shirley and Belgrade areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 17, 12:15 PM CST, 7 hours 5 minutes earlier.

Area forecast discussion, Aug 17, 12:15 PM CST, 7 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
115 PM CDT TUE AUG 17 2004

.DISCUSSION...
A LARGE SURFACE RIDGE OF HIGH PRESSURE EXTENDED FROM THE NEW ENGLAND
STATES ACROSS THE TN VALLEY INTO THE SOUTHERN GREAT PLAINS EARLY
THIS AFTERNOON.  A SURFACE TROUGH EXTENDED FROM SOUTHEAST IA ACROSS
NORTHWEST MO INTO CENTRAL KS. THIS TROUGH IS FORECAST TO MOVE SLOWLY
SOUTHEASTWARD TONIGHT AND DISSIPATE. A COLD FRONT IS FORECAST TO
MOVE INTO THE NORTHWEST CORNER OF MO WEDNESDAY EVENING. BY THURSDAY
MORNING, THE UKMET AND ETA ARE FAIRLY CLOSE WITH THE FRONTAL
POSITION WITH THE FRONT ACROSS THE NORTHERN OZARKS WITH THE GFS
FURTHER NORTH. EXPECT THIS FRONT TO STALL OUT BEFORE FINALLY
CLEARING THE STATE FRIDAY NIGHT. A LARGE CANADIAN HIGH WILL BUILD
INTO THE MIDWEST ON SATURDAY.

CLUSTER OF SHOWERS/THUNDERSTORMS ROLLED ACROSS THE OZARKS DURING THE
MORNING AND HAVE NOW CLEARED THE FORECAST AREA. CLUSTER HELPED ALONG
BY SHORT WAVE ALOFT AND HIGHER MOISTURE. ETA SEEMS TO HAVE A GOOD
HANDLE ON CURRENT CONVECTION. MODEL IS FORECASTING DECENT 850
MOISTURE CONVERGENCE INTO EAST MO/IL THIS EVENING. SCATTERED SHOWERS
AND THUNDERSTORMS WERE LOCATED OVER SOUTHEAST IA AND EXTREME
NORTHEAST MO AHEAD OF TROUGH AXIS.

THE MSAS AT NOON INDICATED THE BEST INSTABILITY ACROSS NORTH
MO/SOUTHEAST IA. SURFACE DEWPOINTS HAVE RETURNED TO 70 ON ONCE
AGAIN. A DECENT SURFACE MOISTURE CONVERGENCE AXIS WAS ALSO LOCATED
ACROSS THAT AREA.  WW WILL BE OUT SHORTLY.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.

&&
Hazardous weather outlook, Aug 17, 7:15 PM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
815 PM CDT TUE AUG 17 2004

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-181100-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
815 PM CDT TUE AUG 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AS WELL AS SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS...MAINLY THIS
EVENING...WITH A CHANCE FOR THUNDERSTORMS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS BEGINNING LATE WEDNESDAY
AND CONTINUE EACH DAY UNTIL LATE FRIDAY.  ANOTHER COOL FRONT WILL
ADVANCE TOWARDS OUR REGION LATE ON WEDNESDAY AND THEN LINGER THROUGH
LATE WEEK.  AT THIS TIME...THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS LATE WEDNESDAY AFTERNOON AND EVENING ACROSS NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS...WHERE THE ADVANCING COOL FRONT
WILL PROVIDE A FOCUS FOR STORMS IN A VERY UNSTABLE ATMOSPHERE.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION SHOULD BE NOT NEEDED TONIGHT.

WDB

In the hours before

Local storm report, Aug 17, 3:19 PM CST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
419 PM CDT TUE AUG 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             7 N KNOX CITY           40.24N 92.01W
08/17/2004  1.00 INCH        KNOX               MO   TRAINED SPOTTER

&&

GKS
Local storm report, Aug 17, 3:55 PM CST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE ST LOUIS MO
455 PM CDT TUE AUG 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             7 N KNOX CITY           40.24N 92.01W
08/17/2004  1.00 INCH        KNOX               MO   TRAINED SPOTTER

0425 PM     HAIL             2 W KNOX CITY           40.14N 92.05W
08/17/2004  0.88 INCH        KNOX               MO   TRAINED SPOTTER

0445 PM     HAIL             2 W KNOX CITY           40.14N 92.05W
08/17/2004  1.00 INCH        KNOX               MO   TRAINED SPOTTER

0450 PM     HAIL             KNOX CITY               40.14N 92.01W
08/17/2004  1.00 INCH        KNOX               MO   FIRE DEPT/RESCUE

&&

GKS
Local storm report, Aug 17, 4:14 PM CST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
514 PM CDT TUE AUG 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             LA BELLE                40.12N 91.91W
08/17/2004  0.75 INCH        LEWIS              MO   LAW ENFORCEMENT

&&

GKS
Local storm report, Aug 17, 6:53 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
753 PM CDT TUE AUG 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             5 W POTOSI              37.94N 90.87W
08/17/2004  1.75 INCH        WASHINGTON         MO   CO-OP OBSERVER

&&

GKS
Local storm report, Aug 17, 7:09 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
809 PM CDT TUE AUG 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0754 PM     HAIL             BELGRADE                37.79N 90.85W
08/17/2004  1.75 INCH        WASHINGTON         MO   LAW ENFORCEMENT

            GOLF BALL SIZED HAIL REPORTED IN THE BELGRADE/CALEDONIA
            AREA BY COUNTY SHERIFF DEPARTMENT

&&

CARNEY

The radar

The St Louis radar (KLSX), 90 km away, was scanning. The volume nearest the first event began at 01:19 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
August 17, 7:20 PM CST
Where
Washington County, Shirley
Measured
55 kt (63 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
37.917, -90.933

Thunderstorm Wind, Washington

When
August 17, 7:30 PM CST
Where
Washington County, Belgrade
Measured
55 kt (63 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
37.783, -90.867

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419683, 5419684.